I am a breastfeeding mother and i want to know if it is safe to use Hydromorphone? Is Hydromorphone safe for nursing mother and child? Does Hydromorphone extracts into breast milk? Does Hydromorphone has any long term or short term side effects on infants? Can Hydromorphone influence milk supply or can Hydromorphone decrease milk supply in lactating mothers?
Limited data indicate that hydromorphone is excreted into breastmilk in small amounts, but large maternal dosages have caused neonatal central nervous system depression. In general, maternal use of oral narcotics during breastfeeding can cause infant drowsiness, central nervous system depression and even death. Hydromorphone use should be limited in nursing mothers. Newborn infants seem to be particularly sensitive to the effects of even small dosages of narcotic analgesics. Once the mother's milk comes in, it is best to provide pain control with a nonnarcotic analgesic and limit maternal intake of hydromorphone to a few days at a low dosage with close infant monitoring. If the baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties, or limpness, a physician should be contacted immediately.
A 6-day-old infant was being partially breastfed by a mother who was taking hydromorphone 4 mg every 4 hours for pain following a cesarean section. The infant was brought to the emergency department because of excessive drowsiness. The infant was having intermittent bradycardia and had an apneic event requiring bag-valve-mask intervention. The infant received 0.36 mg of naloxone and within 30 seconds developed spontaneous respirations, a heart rate of 165 beats/minute and increased alertness. Fifteen minutes later, he had another apneic episode that resolved rapidly with another dose of naloxone. Extensive laboratory testing was performed and all tests were negative, including a urine opiate screen. The authors note that most urine opiate screening tests are insensitive to semisynthetic opiates such as hydromorphone that are not metabolized to morphine. The infant's apnea was probably caused by hydromorphone in breastmilk.
Narcotics can increase serum prolactin. However, the prolactin level in a mother with established lactation may not affect her ability to breastfeed.
: Information presented in this database is not meant as a substitute for professional judgment. You should consult your healthcare provider for breastfeeding advice related to your particular situation. We do not warrant or assume any liability or responsibility for the accuracy or completeness of the information on this Site.